Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 107, NWS Las Vegas, NV

August 11, 2018Clark County, Nevada; Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 11, 2018, 8:36 PM PDT for Clark County, Nevada; Mohave County, Arizona; San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2018, 8:36 PM PDT (03:36 UTC)
Expired
Aug 11, 2018, 11:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 32 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
514 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
3662 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

369 
WGUS55 KVEF 120336
FFWVEF
AZC015-CAC071-NVC003-120630-
/O.NEW.KVEF.FF.W.0107.180812T0336Z-180812T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
836 PM PDT SAT AUG 11 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West central Mohave County in northwestern Arizona...
  East central San Bernardino County in southern California...
  South central Clark County in southern Nevada...

* Until 1130 PM PDT/1130 PM MST/.

* At 835 PM PDT/835 PM MST/, Doppler radar indicated thunderstorms 
  producing heavy rain from Cottonwood Cove to Searchlight. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Bullhead City, Laughlin, Searchlight, Katherine Landing, Needles,
  Mojave Ranch Estates, Mohave Valley, Cottonwood Cove Campground,
  Big Bend Rec Area, Highway 95 And I-40, Mesquite Creek, Cottonwood
  Cove, Cal-Nev-Ari and Willow Valley.

This includes Interstate 40 in California between mile markers 131
and 132, and between mile markers 134 and 138.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3588 11456 3569 11444 3566 11456 3542 11442
      3543 11453 3488 11450 3488 11512 3577 11513

$$

JS
1 follow-up statement
763 
WGUS75 KVEF 120537
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1037 PM PDT SAT AUG 11 2018

AZC015-CAC071-NVC003-120630-
/O.CON.KVEF.FF.W.0107.000000T0000Z-180812T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-Clark NV-
1037 PM PDT SAT AUG 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM PDT/1130
PM MST/ FOR WEST CENTRAL MOHAVE...EAST CENTRAL SAN BERNARDINO AND
SOUTH CENTRAL CLARK COUNTIES...

At 1034 PM PDT/1034 PM MST/, Doppler radar indicated thunderstorms 
continue to produce heavy rain west of Searchlight over Nipton Road. 
Heavy rain has ended in all other areas and water will continue to 
recede through 1130 PM.

Some locations included in the warning...Bullhead City, Laughlin, 
Searchlight, Katherine Landing, Needles, Mojave Ranch Estates, 
Mohave Valley, Cottonwood Cove Campground, Big Bend Rec Area, 
Highway 95 And I-40, Mesquite Creek, Cottonwood Cove, Cal-Nev-Ari 
and Willow Valley.

This includes Interstate 40 in California between mile markers 131
and 132, and between mile markers 134 and 138.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3588 11456 3569 11444 3566 11456 3542 11442
      3543 11453 3488 11450 3488 11512 3577 11513

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 8:00 PM PDT, 36 minutes earlier.

Area forecast discussion, Aug 11, 8:00 PM PDT, 36 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
800 PM PDT Sat Aug 11 2018

.SYNOPSIS...Thunderstorm chances will remain in areas roughly
along and east of a line from Barstow to Rachel this evening, then
shift to areas north and east of Las Vegas for Sunday through
early next week. Temperatures will remain several degrees above
normal over the weekend into early next week.

&&

.NEAR TERM...Strong thunderstorms now extend along a line from near
Moapa down to Laughlin, with numerous reports of severe winds coming
in, including a wind gust to 62 mph at Bullhead City airport and
gusts over 50 mph near Moapa. KESX radar is sampling this outflow
boundary moving towards Las Vegas, and should reach Nellis AFB
around 830, and into the central Vegas Valley by 9pm.  Strong wind
gusts of 40-50 mph are likely to spread across the Valley, and Lake
Mead in the next 90 minutes.  Thunderstorms have showed little signs
of weakening at this point, and may in fact reach the Vegas metro
after 900 pm.

Suspect another few hours of thunderstorms are likely across Clark
and eastern San Bern counties as the ongoing activity develops
westward.  Activity should begin to wane by midnight as the storms
outrun the deeper moisture and instability.

-Outler-

&&

.SHORT TERM...through Monday night.

Storms tonight should linger for a time as they ride the cold pool
and slowly diminish. Currently think storms should end by 06Z
overnight. Thunderstorm activity in Clark County is looking less
likely, and the HRRR has backed off the intense solution it had
earlier.

Sunday will be a transition day as a ridge of high pressure drifts
eastward into Arizona by Monday. Unsure how "quiet" Sunday will be.
Compared to today, storms should be more limited as we lose
moisture, especially in the afternoon. However a few models show
some midlevel energy circling around the main anticyclonic flow, so
dont think it will be quiet day either. Best chance for storms will
again by over MOhave County where there will be lingering instability
and dry air will be slowest to intrude.

By Monday, drier air and anticyclonic flow will be overhead and
strengthening. Precipitation chances should be limited to the edges
of the high's center, which would limit precipitation chances to the
Sierra, northern and eastern Lincoln County, down into eastern Mohave
County. PWATs should be at or less than an inch, so thunderstorm
activity will be isolated.

.LONG TERM...Tuesday through Saturday.

High pressure situated over the Desert Southwest will shift eastward
Tuesday through Thursday as low pressure approaches the California
coast which will help strengthen southerly flow across the area.
There will still be limited instability on Tuesday and activity
should be more diurnally driven and focused over the higher
elevations. High-grade monsoon moisture will push northward from the
Gulf of California reaching our southern zones Tuesday night into
Wednesday morning; overspreading a majority of the area on Wednesday
and Thursday. As such, storm activity is expected to increase each
day from Tuesday to Thursday with Thursday looking to be particulary
interesting as a shortwave trough pushes northward into central
Arizona. Highest precip chances remain over Mohave, eastern San
Bernardino, Lincoln, and Clark counties Wednesday and Thursday. A
downward trend in storm activity should begin on Friday as high
pressure builds back in.

As ridge weakens and moisture increases Tuesday through Thursday
temperatures look to decrease a degree or two each day. However, as
high pressure builds back in on Friday temps will begin to rebound
back above seasonal normals.
&&

.AVIATION...For McCarran...Thunderstorms should be confined to
the Peach Springs and Mormon Mesa corridors this evening. There is a
slight possibility that storms over southwest Utah could move toward
Las Vegas and hold together. There will be potential for winds from
distant storms to affect the terminal area...primarily from the
southeast this evening, but there is also possibility wind gusts
could come in from the northeast after 05Z. Otherwise a south wind
component is expected through this evening followed by a south-
southwest component late tonight through Sunday with only FEW-SCT
clouds with bases above 12 kft.

For the rest of southern Nevada, northwest Arizona, and southeast
California...Thunderstorms over northwest Arizona and southwest Utah
may produce gusty winds through early this evening which could
travel far from the originating storms. The terminals most likely
impacted will be KEED and KIFP. The rest of the region will see
mostly benign weather with reduced visibility's from smoke/haze
continuing across the region through Sunday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Wolf
AVIATION...Adair
LONG TERM....Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 11, 6:19 PM PDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
619 PM PDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND GST     RACHEL                  37.64N 115.74W
08/10/2018  M60 MPH          LINCOLN            NV   MESONET

            MESONET SITE MEASURED A WIND GUST TO 60 MPH.

0931 PM     TSTM WND GST     RACHEL                  37.65N 115.75W
08/10/2018  M61 MPH          LINCOLN            NV   MESONET

            MESONET SITE MEASURED A WIND GUST TO 61 MPH.

&&
Local storm report, Aug 11, 6:26 PM PDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
626 PM PDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     DUST STORM       1 NW DOLAN SPRINGS      35.60N 114.28W
08/11/2018                   MOHAVE             AZ   PUBLIC

            SOCIAL MEDIA REPORTS DUST STORM OVER MT.
            MITTEN IN DOLAN SPRINGS.

0510 PM     DUST STORM       18 NW VALENTINE         35.56N 113.91W
08/11/2018                   MOHAVE             AZ   PUBLIC

            DUST STORM OBSERVED BETWEEN 5PM AND 515PM AT
            HUALAPAI VALLEY OBSERVATORY.

&&
Local storm report, Aug 11, 7:50 PM PDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
750 PM PDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             7 SSW GOLDEN VALLEY     35.14N 114.29W
08/11/2018  E0.88 INCH       MOHAVE             AZ   TRAINED SPOTTER

            NICKEL SIZED HAIL REPORTED IN GOLDEN VALLEY.

&&

JV
Local storm report, Aug 11, 7:54 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
754 PM PDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     DUST STORM       2 NE BULLHEAD CITY      35.13N 114.58W
08/11/2018                   MOHAVE             AZ   TRAINED SPOTTER

            DUST REPORTED IN BULLHEAD CITY WITH
            VISIBILITY UNDER A QUARTER MILE.

&&

JV
Local storm report, Aug 11, 8:06 PM PDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
806 PM PDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND GST     LAUGHLIN                35.17N 114.57W
08/11/2018  M63 MPH          CLARK              NV   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS WIND GUSTS OF 63 MPH
            IN LAUGHLIN.

&&

JV
Local storm report, Aug 11, 8:17 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
817 PM PDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND GST     9 W GOLDEN VALLEY       35.23N 114.38W
08/11/2018  M58 MPH          MOHAVE             AZ   MESONET

            WIND GUST OF 58 MPH REPORTED FROM THE UNION
            PASS RAWS.

0735 PM     TSTM WND GST     5 NNE BULLHEAD CITY     35.16N 114.56W
08/11/2018  M62 MPH          MOHAVE             AZ   MESONET

            62 MPH WIND GUST REPORTED AT BULLHEAD CITY
            AIRPORT.

0735 PM     DUST STORM       2 NE BULLHEAD CITY      35.13N 114.58W
08/11/2018                   MOHAVE             AZ   TRAINED SPOTTER

            DUST STORM REPORTED BY TRAINED SPOTTER IN
            BULLHEAD CITY WITH VISIBILITY UNDER 1000FT.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:13 PM PDTSevere Thunderstorm WarningVEFClark47 min
Aug 11, 7:37 PM PDTSevere Thunderstorm WarningVEFClark38 min
Aug 11, 7:40 PM PDTSevere Thunderstorm WarningVEFClark80 min
Aug 11, 7:53 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 11, 8:03 PM PDTSevere Thunderstorm WarningVEFClark42 min
Aug 11, 8:07 PM PDTSevere Thunderstorm WarningVEFClark38 min
Aug 11, 8:39 PM PDTSevere Thunderstorm WarningVEFClark66 min
Aug 11, 8:46 PM PDTDust Storm WarningVEFClark29 min
Aug 11, 9:02 PM PDTFlash Flood WarningVEFClark3 hr
Aug 11, 9:16 PM PDTDust Storm WarningVEFClark59 min
Aug 11, 9:25 PM PDTSevere Thunderstorm WarningVEFClark, Nye65 min
Aug 11, 9:40 PM PDTDust Storm WarningVEFClark, Nye65 min
Aug 11, 10:06 PM PDTFlash Flood WarningVEFClark3 hr
Aug 11, 5:09 PM PDTFlash Flood WarningVEFMohave3 hr
Aug 11, 5:23 PM PDTDust Storm WarningVEFMohave67 min
Aug 11, 5:35 PM PDTSevere Thunderstorm WarningVEFMohave40 min
Aug 11, 5:54 PM PDTSevere Thunderstorm WarningVEFMohave51 min
Aug 11, 6:06 PM PDTFlash Flood WarningVEFMohave3 hr
Aug 11, 6:35 PM PDTDust Storm WarningVEFMohave55 min
Aug 11, 6:47 PM PDTSevere Thunderstorm WarningVEFMohave43 min
Aug 11, 6:57 PM PDTFlash Flood WarningVEFMohave3 hr
Aug 11, 7:09 PM PDTFlash Flood WarningVEFMohave3 hr
Aug 11, 11:30 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 11, 11:43 PM PDTDust Storm WarningVEFInyo, San Bernardino32 min
Aug 11, 11:48 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 12, 12:01 AM PDTDust Storm WarningVEFInyo, San Bernardino96 min

Nearby

Flash Flood Warnings in Nevada, 2018Flash Flood Warnings in Arizona, 2018Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.